Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Cheyenne, WY

July 9, 2020Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2020, 8:27 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 22 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 8:27 PM MDT (02:27 UTC)
Expired
Jul 9, 2020, 8:49 PM MDT
In force
22 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Butte County, NE, Morrill County, NE

The radar

The North Platte radar (KLNX), 183 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:28 PM MDTHAIL 1Alliance, NE
Jul 9, 8:29 PM MDTHAIL 1.751 E Alliance, NEREPORTED AT 707 FLACK AVE, ALLIANCE, NE 69301.
Jul 9, 8:29 PM MDTHAIL 1.75Alliance, NEHAILING FOR THE PAST 5 MINUTES.
Jul 9, 8:36 PM MDTHAIL 2Alliance, NEVIA PHONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS55 KCYS 100227
SVRCYS
NEC013-123-100315-
/O.NEW.KCYS.SV.W.0086.200710T0227Z-200710T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
827 PM MDT Thu Jul 9 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Box Butte County in the Panhandle of Nebraska...
  Northeastern Morrill County in the Panhandle of Nebraska...

* Until 915 PM MDT.

* At 826 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Wild Horse Butte to Alliance
  Airport, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alliance, Alliance Airport and Wild Horse Butte. 

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warnred area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4208 10299 4230 10284 4227 10274 4210 10274
      4209 10271 4201 10270 4200 10267 4178 10268
TIME...MOT...LOC 0226Z 301DEG 31KT 4218 10275 4206 10282 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
095 
WWUS55 KCYS 100231
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
831 PM MDT Thu Jul 9 2020

NEC013-123-100315-
/O.CON.KCYS.SV.W.0086.000000T0000Z-200710T0315Z/
Box Butte NE-Morrill NE-
831 PM MDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHEASTERN BOX BUTTE AND NORTHEASTERN MORRILL COUNTIES...

At 830 PM MDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Antioch to Alliance Airport,
moving southeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. Numerous reports of golf ball 
         sized hail have been received around the city of Alliance. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Alliance and Alliance Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4208 10294 4227 10274 4210 10274 4209 10271
      4201 10270 4200 10267 4178 10268
TIME...MOT...LOC 0230Z 301DEG 31KT 4216 10271 4204 10278 

HAIL...1.75IN
WIND...60MPH
 
$$

Hammer
078 
WWUS55 KCYS 100249
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
849 PM MDT Thu Jul 9 2020

NEC013-123-100259-
/O.CAN.KCYS.SV.W.0086.000000T0000Z-200710T0315Z/
Box Butte NE-Morrill NE-
849 PM MDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4208 10294 4227 10274 4210 10274 4209 10271
      4201 10270 4200 10267 4178 10268
TIME...MOT...LOC 0248Z 301DEG 31KT 4208 10253 4196 10260 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 3:07 PM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Thu Jul 9 2020

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jul 9 2020

Forecast concerns in the short term deal with severe storms this
afternoon...followed by widespread fire weather conditions Friday.

Currently...Frontal boundary lays along the Rockies from Colorado
Springs to Saratoga to just east of Riverton this afternoon. to
the east of this front...easterly low level winds and higher
dewpoints are being observed. Mid to upper 50s Tds in the
Panhandle with mid to upper 40 Tds in southeast Wyoming. Teens and
low 20 Tds west of the front observed across southwestern Wyoming
to Rawlins.

Rest of this afternoon...Latest Hires guidance continues to show
convection developing east of I-25 and then pushing out into the
Nebraska Panhandle. Severe potential is still there with 0-6km
shear 40kts and surface based CAPE 2000/2500 J/KG. Believe main
threat will continue to be strong downburst winds...but helicity
is around 200 J/KG...so can not rule out possibility of a tornado
or two.

Widespread fire weather event Friday as 750 and 700mb winds
increase to 40kts. Deep mixing tomorrow with possibility of mixing
up to 500mbs. Another dry cold front moves through Friday evening
for a reprieve in fire weather conditions Saturday.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jul 9 2020

Next fire weather event looking likely Sunday as upper level ridge
flattens with a low pressure system tracking across Montana. 700mb
winds again up to 30kts across southeast WYoming with afternoon
humidity around 10 percent.

Tuesday night into Wednesday looks like our next chance for
showers and storms as a strong shortwave moves through southern
Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Jul 9 2020

Conditions continue in VFR for all sites in Wyoming and Nebraska
Panhandle; although thunderstorms may slightly limit visibility
temporarily for the Nebraska Panhandle during 01Z to 06Z. KCDR
may see lightning associated with those thunderstorms from 01Z to
02Z. Up to 25mph wind gust is possible for KCYS, KRWL and all
Nebraska sites during the passing of these storms from 01 to 06Z.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Thu Jul 9 2020

Significant fire weather scenario developing Friday as a low
pressure system tracks across Montana and strengthens winds over
southeast Wyoming and Nebraska Panhandle. A very hot and dry
forecast for Friday with afternoon humidity falling into the
single digits during the afternoon. Winds are going to mix down to
the surface from very high elevations (around 18K feet) during
the afternoon. Gusts close to 50 mph are possible across southeast
Wyoming with 30 to 35 mph in the Nebraska Panhandle. Critical fire
weather conditions are looking likely. Red Flag Warnings have been
issued for most of southeast Wyoming and Nebraska Panhandle where
fuels are reported ready. A brief respite in winds Saturday before
gusty winds and low humidity return Sunday for another round of
critical fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 9 PM MDT Friday for WYZ301-302-
     305-307-309-310.

NE...Red Flag Warning from 11 AM to 9 PM MDT Friday for NEZ311>313.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...AW
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 9, 3:40 AM MDT, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Thu Jul 9 2020

WYZ101-103>106-109>117-100945-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
340 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of a few thunderstorms this afternoon, mainly
along and just west of the Laramie Range. Brief gusty winds up to
55 mph are possible with these thunderstorms as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of critical fire weather conditions are expected over the
next few days, especially Friday and Sunday. Be sure to not be
the fire source, as fires are likely to grow quickly under
forecast conditions.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-100945-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
340 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
afternoon across far eastern Wyoming and western Nebraska. Some of
these thunderstorms may become severe with strong, gusty winds and
large hail possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of critical fire weather conditions are expected over the
next few days, especially Friday. Be sure to not be the fire
source, as fires are likely to grow quickly under forecasted
conditions.

.Spotter information statement...

Spotter activation is unlikely this afternoon.

In the hours before

Special weather statement, Jul 9, 6:15 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
615 PM MDT Thu Jul 9 2020

NEZ095-096-WYZ102-100100-
North Sioux NE-South Sioux NE-Niobrara County WY-
615 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHEASTERN
NIOBRARA COUNTIES UNTIL 700 PM MDT...

At 615 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Harrison to 9 miles east of
Prairie Center. Movement was northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Harrison and Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4299 10352 4238 10349 4238 10404 4279 10406
TIME...MOT...LOC 0015Z 242DEG 23KT 4265 10401 4248 10401

Hammer
Special weather statement, Jul 9, 6:17 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
617 PM MDT Thu Jul 9 2020

NEZ054-055-100100-
Kimball NE-Cheyenne NE-
617 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
NORTHEASTERN KIMBALL COUNTIES UNTIL 700 PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Potter, or 18 miles northeast of Kimball, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dalton and Gurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4127 10346 4139 10345 4139 10336 4143 10336
      4143 10296 4120 10297
TIME...MOT...LOC 0017Z 274DEG 16KT 4136 10335

Hammer
Special weather statement, Jul 9, 6:49 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
649 PM MDT Thu Jul 9 2020

NEZ002-095-100130-
Dawes NE-North Sioux NE-
649 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR DAWES AND NORTHERN SIOUX COUNTIES
UNTIL 730 PM MDT...

At 649 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to 7 miles south of Red Cloud
Campground. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chadron, Crawford, Harrison, Whitney Lake, Box Butte Campground, Red
Cloud Campground, Montrose, Box Butte Dam, Fort Robinson Campground,
Chadron Campground, Chadron Airport, Whitney, Fort Robinson and
Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4244 10315 4264 10396 4300 10392 4300 10279
      4279 10279 4278 10277 4248 10278
TIME...MOT...LOC 0049Z 226DEG 28KT 4288 10370 4259 10305

Hammer
Special weather statement, Jul 9, 7:27 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
727 PM MDT Thu Jul 9 2020

NEZ003-021-100215-
Box Butte NE-Morrill NE-
727 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR BOX BUTTE AND NORTHEASTERN
MORRILL COUNTIES UNTIL 815 PM MDT...

At 727 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wild Horse Butte to 8 miles north of
Kilpatrick Lake. Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Kilpatrick Lake, Berea and
Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4211 10342 4237 10343 4242 10275 4210 10274
      4209 10271 4201 10270 4200 10267 4179 10268
TIME...MOT...LOC 0127Z 268DEG 17KT 4234 10289 4220 10332

Hammer
Local storm report, Jul 9, 7:29 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             1 E BROADWATER          41.60N 102.84W
07/09/2020  E1.00 INCH       MORRILL            NE   PUBLIC

&&

AW
Special weather statement, Jul 9, 7:41 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
741 PM MDT Thu Jul 9 2020

NEZ002-095-100230-
Dawes NE-North Sioux NE-
741 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR DAWES AND NORTHEASTERN SIOUX
COUNTIES UNTIL 830 PM MDT...

At 740 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitney Lake, or 11 miles west of Chadron, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chadron, Crawford, Fort Robinson Campground, Chadron Campground,
Whitney Lake, Box Butte Campground, Red Cloud Campground, Chadron
Airport, Box Butte Dam, Whitney, Fort Robinson and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4245 10358 4300 10355 4300 10279 4279 10279
      4278 10277 4245 10277
TIME...MOT...LOC 0140Z 274DEG 19KT 4277 10322

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:15 PM MDTSpecial Weather StatementCYSSioux45 min
Jul 9, 6:17 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jul 9, 6:39 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill51 min
Jul 9, 6:49 PM MDTSpecial Weather StatementCYSDawes41 min
Jul 9, 7:27 PM MDTSpecial Weather StatementCYSBox Butte48 min
Jul 9, 7:37 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill53 min
Jul 9, 7:41 PM MDTSpecial Weather StatementCYSDawes49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.